# SDR 2010FA0000034

- Difficulty date: January 8, 2010
- Submitted: January 15, 2010
- Operation: General aviation
- Aircraft: N558ER
- Make and model: Cessna 172S
- Aircraft serial: 172S10562
- Engine: Lyc IO360L2A
- Propeller: Mcauly 1A170E
- System (JASC): 2700 · Flight Control System
- Part: Control Cable
- Part number: 0510105364
- Condition: Grooved
- Location: Flt Controls
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CABIN OVERHEAD CTR PANEL WAS REMOVED FOR PROGRESSIVE INSP.  DURING FLAP & AILERON CABLE INSP FLAT SPOTS WERE NOTICED ON 3 AILERON CONTROL CABLES.  ROLLED CABLES FOR BETTER VIEW OF CONTACT POINT WITH PULLEYS AND WAS ABLE TO CATCH FRAYED WIRES WITH A RAG AND COULD SEE A SUBSTANTIAL GROOVE IN THE CARRY-THRU CABLE.  CABLE TENSIONS WERE WITHIN PROPER SPECS AND AREA WAS CLEAN & FREE OF ANY DIRT/DEBRIS.  ALSO PLASTIC PULLEYS WERE INSPECTED, THEY WERE CLEAN AND FREE TO ROLL. THIS PROBLEM SEEMS TO BE HAPPENING DURING NORMAL FLIGHT TRAINING SCHOOL USE AND HAS BEEN NOTICED TO BE HAPPENING WITH OUR OTHER ACFT WITH THE SAME TIMES.  CAUSE IS PROBABLY FROM PULLEYS THEMSELVES.  THEY ARE MADE FROM A HARD WHITE PLASTIC MATERIAL.  THE BRAIDED STEEL CABLES ARE RUBBING AGAINST THE PULLEYS INSTEAD OF ROLLING ON THEM.  THAT IS CAUSING THEM TO FLAT SPOT AT FIRST AND THEN GROOVE ONCE WORN INTO THE CABLE DEEP ENUGH.  THERE IS ALSO NO NOTICIBLE CABLE DEFLECTION WHERE THE CABLES CONTACT THE PULLEYS, SEEMS LIKE THE PULLEY DIAMETER IS TOO SMALL.  REPLACE THE PULLEYS WITH A NORMAL BROWN PHENOLIC TYPE PULLEY USED IN ALL OTHER AREAS OF THE ACFT OR TO ENLARGE THE PULLEY DIAMETER TO INCREASE THE CABLE TO PULLEY CONTACT.
